Log in
AF Association
16,463 members19,585 posts

Amiodarone

After a routine Amiodarone 6 monthly blood test last Thursday, Friday I get a phone call out of the blue from my surgery wanting me to see my doctor today. Apparently my thyroid is over active now , doc wants me to stop taking it, but doesn't want to tread on arrhythmia nurses feet , so my instructions were to phone arrhythmia nurse ,left an answerphone message , when I do get hold of her I've got to give her this info T4 32.8 and TSH <0.02. Worse of all they may not do my ablation on 24 th March, fingers crossed it all works out.

13 Replies
oldestnewest

Oh no, it's all designed to drive you mad isn't it! My thyroid went underactive when I was on Amiodarone, its taken a few years but I'm almost back to normal now. I think there's a thyroid forum on Health Unlocked I went on it when I was having problems. A helpful group the same as on here.

Jean

2 likes
Reply

Wish u well

Many studies have shown that Amiodarone can have a negetive effect on the thyroid gland

Please research

🌺

1 like
Reply

Even if your Amiodarone is stopped, it stays around in the body in decreasing amounts for three months, I was told. I am sure with adjustment to meds, you will be fine.

1 like
Reply

amiodarone has a half life of about 3 months - so after 3 months half the drug is still in your body. after another 3 months a quarter of the drug is still present - and so on

2 likes
Reply

Update- my amazing arrhythmia nurse specialist phoned me back and had spoken to cardiologist already who has said stop taking Amiodarone immediately. She has emailed EP in Bournemouth who is doing my ablation, Emailed thyroid specialist in the same hospital as her (Dorchester ) and even rung my surgery to book another blood test for next week and tell them what's going on. I have to watch HB over the next few weeks. I'm glad I'm off it now was hoping it would've been after a successful ablation with no hiccups but as Jean says designed to drive you mad.

Reply

Yes iv'e got thyroid trouble after over a year on Amiodarone, got to see specialist tomorrow about my thyroid,

Had Ablation 3 weeks ago for persistant A F, had to do urgent thyroid blood test before Ablation but they still went ahead,

Going to ring consultant next week to see with i can come off it, all so gives me red face ,blood shot eyes, not very good drug for rest of body.

Good luck with Ablation

1 like
Reply

My arrhythmia nurse heard back from EP , ablation is cancelled as over active thyroid can cause AF, so even less chance of it working, would you believe it ?? So now endocrinologist wants to see me to get thyroid under control, then back on waiting list. I had 4 weeks to go and this happens after being on it for 10 months. I am soooo cheesed off at the moment .

Reply

sorry to hear that mate, everything takes so long these days, you'l get it sorted in the end,

went to see Endocrinologist to day,gave me thyroid blood tests and said over active thyroid is causing my A F, but not defanate till had all the tests including a scan of gland in brain

Reply

I read that overactive thyroid can cause AF, I nearly laughed the drug I take to help af has given me overactive thyroid which also causes af, it's like a merry go round. Good luck and fingers crossed with your tests and scan, keep us posted .

Reply

How long were you taking amiodarone and what was your dosage? They just started me this week on it, as I am out of drugs due to fatal reactions to them. It is a shame because they worked for the afib. I have refused this awful drug 3 times, but here I am now😞 I felt like this drug is slow suicide, personally, since all my other health is great. I think, just wonderful I am going to destroy my other vital organs and suffer. I had rather be cardioverted repeatedly until we try ablation.

Reply

Hi Spoiler, I was on Amiodarone for 10 months higher loading dose to start with for three weeks, then 200mg twice a day. This was lowered to 100mg twice a day as I was having terrible nightmares and no sleep. All ok the apart from sensitivity to the sun, then boom thyroid toxicity , so I had to stop it . I'm now on dronedarone that hasn't kept me in rhythm either . Thyroid is now back to normal but I could play up in the future, but so can anything else, all I'm after is a reasonable quality of life and am willing to try different things for it. Who knows one of them has got to work surely and if they don't I know in my own mind I've given it my all. Good luck with your journey, no one ever said the road would be smooth.x

1 like
Reply

Yes, on the dreaming and cant sleep. I normally sleep well, I slept 3 hours last night and dreamed crazy crazy stuff. My ears and head feel like they are humming/buzzing about 1 hour after I take it and face flushes. Just feel yukky. I have just started the drug. We will be flying to Cleveland, Ohio here in the US on Tuesday. It is the #1 center here for heart. I just got lucky since it usually takes a while to get in there, they called me with a cancellation! They said, come prepared....possible ablation maybe since we have to travel a pretty good distance. I feel better since I have exhausted all other drugs and comply with all healthy choices and still have to repeatedly go to ER. So....ablation it is🙃

Reply

At least you'll be in the best place, I take it your on some sort of anticoagulant, I'm on one called apixiban and over here in the U.K. they like us on it for four weeks before cardio version or ablation. Just remember as with your cardio versionsthat it's not guaranteed , 50/50 and mine lasted 3 months. Good luck and all the best for whatever you and the professionals decide . 😁

Reply

You may also like...